Flash Flood, Pendleton
- When
- August 9, 5:45 PM EST to 8:00 PM EST
- Where
- Pendleton County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 38.681, -79.351 (the zone’s center; the record gives no point)
Route 21 was washed out when Dry Run overflowed.
A thunderstorm with very heavy rainfall moved through Pendleton County during the afternoon and evening of the 9th. 5 feet of water running across Route 21 near Sugar Grove from Dry Run.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A thunderstorm with very heavy rainfall moved through Pendleton County during the afternoon and evening of the 9th. Officials reported up to 1.5 feet of water running across Route 21 near Sugar Grove from Dry Run. A portion of the road was washed out near the community of Crummetts Run, just south of Sugar Grove. A private bridge was also washed away. Other ditches and shoulders were washed out in Friends Run, Reeds Creek, and Johnson Hollow after heavy rain fell on North Mountain. In Harper Gap on the northern end of Germany Valley, rock and wood debris caused a creek to back up. Unofficial rainfall totals included as much as 6 inches at Crummetts Run and 4.8 inches on the eastern side of Simmons Mountain. In Grant County, a total of 1.5 inches of rain was recorded in only 30 minutes in Petersburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 9, 2:10 PM EST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 310 PM EDT SAT AUG 9 2003 SCATTERED SHOWERS AND THUNDERSTORMS SPREADING NORTH ACROSS THE AREA THIS AFTERNOON. MOST ACTIVITY ORIENTATED IN THE EASTERN AND WESTERN ZONES. ETA/GFS BOTH SHOW STRONG AREAS OF UPPER DIVERGENCE IN BOTH THE WEST AND EAST. THIS SHOULD LIFT TO THE NORTHEAST SHORTLY AFTER 00Z. WITH THE ABUNDANT MOISTURE IN PLACE THE SHOWERS AND THUNDERSTORMS STILL HAVE THE POTENTIAL TO BE HEAVY RAINFALL PRODUCERS. FLASH FLOOD GUIDANCE IN MOST AREAS IS STILL HIGH AND THE HEAVY RAINFALL FOR THE PAST 24 TO 48 HOURS HAS BEEN ISOLATED. THEREFORE DECIDED AGAINST A FLOOD WATCH. WILL CARRY A 50 POP ACROSS THE BOARD TONIGHT. WITH THE AMPLE MOISTURE STILL IN PLACE MORE LOW CLOUDS AND FOG EXPECTED AFTER MIDNIGHT. MODELS INDICATING SOME DRYING IN THE MID AND UPPER LEVELS EARLY TO MID DAY SUNDAY...AFTER SOME MORNING FOG AND CLOUDS EXPECT SKIES TO BECOME PARTLY CLOUDY. VERY LITTLE CHANGE NEEDED TO TEMP GRIDS. IN THE EXTENDED... SAME OLD PATTERN INITIALLY. WEAK SFC BOUNDARY WILL REMAIN NE TO SW OVR THE REGION SUN NIGHT THRU MID WEEK. THAT WILL MEAN MORE LOWER TO MID 80S AND MAINLY A PARTLY CLOUDY SKY. TOWARDS MID WEEK IS WHERE THERE IS SOME INTEREST. THE 00Z GFS HAD A NICE DRY HIGH DROPPNG OUT OF CENTRAL CANADA INTO THE MIDWEST THEN OVER THE EASTERN US BY LATE WEEK. THE FRONT MOVED THROUGH OUR CWA ON WED WITH A NICE DAY IN STORE ESP FOR THE NW HALF OF THE CWA. NEW 12Z GFS IS NOT SO QUICK WITH THE FRONT HOWEVER... WHICH CAUSES CONCERN GIVEN THE TENACIOUSNESS OF THE PATTERN WE ARE LOCKED IN. IT HAS THE FRONT STILL OVER THE CWA AT 12Z THU AND STILL STATIONARY WITH THE HIGH BEGINNING TO SLIDE N OF THE AREA. THIS PROD A DISCONNECT BETWEEN THE 00Z GFS SUPER EXTENDED AND THE 12Z GFS AROUND THU MORN. WILL GO WITH THE REGIONAL CONSENSUS FOR NOW FOR FRI/SAT/SUN WHICH HAS 40 PERCENT CLD CVR AND NO MENTIONED POPS...BUT THIS MAY HAVE TO BE REVISITED BY THE MIDSHIFT...ESP THU NGHT AND FRI IF THE FRONT REMAINS LONGER. STRONG .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-100900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1130 AM EDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. THE AIRMASS OVER THE AREA IS VERY MOIST. SOME OF THE THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL. THIS MAY LEAD TO PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CPW/MANNING
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-090400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT SAT AUG 9 2003 ...THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL THIS EVENING... AN UPPER LEVEL DISTURBANCE TO THE WEST IS EXPECTED TO CAUSE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS THE AREA. WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...THE STRONGER SHOWERS AND THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINFALL. WIDESPREAD FLOODING IS NOT ANTICIPATED AT THIS TIME...BUT ISOLATED FLOODING IN A FEW LOCATIONS IS POSSIBLE WITH THE STRONGEST ACTIVITY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR STATEMENTS. STRONG
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-100400- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT SAT AUG 9 2003 CORRECTED EXPIRATION TIME. ...THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL THIS EVENING... AN UPPER LEVEL DISTURBANCE TO THE WEST IS EXPECTED TO CAUSE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS THE AREA. WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...THE STRONGER SHOWERS AND THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINFALL. WIDESPREAD FLOODING IS NOT ANTICIPATED AT THIS TIME...BUT ISOLATED FLOODING IN A FEW LOCATIONS IS POSSIBLE WITH THE STRONGEST ACTIVITY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR STATEMENTS. STRONG
WVZ054-092230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 334 PM EDT SAT AUG 9 2003 AT 3:25 PM DOPPLER RADAR INDICATED VERY HEAVY RAIN FALLING OVER ROUTE 33 BETWEEN JUDY GAP AND FRANKLIN. RADAR ESTIMATES INDICATE THAT UP TO ONE INCH OF RAIN HAS FALLEN ACROSS THAT AREA. THIS COULD LEAD TO PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. RESIDENTS SHOULD BE ALERT IN CASE WARNINGS ARE USED. ROSA
VAZ025-092330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 630 PM EDT SAT AUG 9 2003 AT 6:30 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY RAIN 2 MILES EAST OF SPOTTSWOOD...MOVING NORTHEAST AT 5 MPH. THE COMMUNITIES OF STAUNTON WILL BE AFFECTED BY THIS STORM THROUGH 7:30 PM EDT. MAIN THREAT WITH THIS STORM IS BRIEF HEAVY DOWNPOURS. THIS COULD LEAD TO PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND POOR DRAINAGE AREA. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. ROSA
The Sterling radar (KLWX), 165 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
1 flash flood, 1 heavy rain. Local standard time, as filed.
Route 21 was washed out when Dry Run overflowed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335875, 5335876.